Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Symmetrization of the sinc-Galerkin method for boundary value problems

Author: John Lund
Journal: Math. Comp. 47 (1986), 571-588
MSC: Primary 65N30; Secondary 65L10
MathSciNet review: 856703
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The Sinc-Galerkin method developed in [5], when applied to the second-order selfadjoint boundary value problem, gives rise to a nonsymmetric coefficient matrix. The technique in [5] is based on weighting the Galerkin inner products in such a way that the method will handle boundary value problems with regular singular points. In particular, the method does an accurate job of handling problems with singular solutions (the first or a higher derivative of the solution is unbounded at one or both of the boundary points). Using n function evaluations, the method of [5] converges at the rate $ \exp ( - \kappa \sqrt n )$, where k is independent of n. In this paper it is shown that, by changing the weight function used in the Galerkin inner products, the coefficient matrix can be made symmetric. This symmetric method is applicable to a slightly more restrictive set of boundary value problems than the method of [5], The present method, however, still handles a wide class of singular problems and also has the same $ \exp ( - \kappa \sqrt n )$ convergence rate.

References [Enhancements On Off] (What's this?)

  • [1] L. Kaufman & D. D. Warner, "High-order, fast-direct methods for separable elliptic equations," SIAM J. Numer. Anal., v. 21, 1984, pp. 672-694. MR 749364 (86a:65106)
  • [2] J. Lund, "Sine function quadrature rules for the Fourier integral," Math. Comp., v. 41, 1983, pp. 103-113. MR 701627 (85b:65018)
  • [3] J. Lund & B. V. Riley, "A Sinc-collocation method for the computation of the eigenvalues of the radial Schrödinger equation," IMA J. Numer. Anal., v. 4, 1984, pp. 83-98. MR 740786 (86f:65134)
  • [4] S. W. Schoombie & J. F. Botha, "Error estimates for the solution of the radial Schrödinger equation by the Rayleigh-Ritz finite element method," IMA J. Numer. Anal., v. 1, 1981, pp. 47-63. MR 607246 (82i:65072)
  • [5] F. Stenger, "A Sinc-Galerkin method of solution of boundary value problems," Math. Comp., v. 33, 1979, pp. 85-109. MR 514812 (80b:65112)
  • [6] F. Stenger, "Numerical methods based on Whittaker cardinal, or sinc functions," SIAM Rev., v. 23, 1981, pp. 165-224. MR 618638 (83g:65027)
  • [7] A. Weiser, S. C. Eisenstat & M. M. Schultz, "On solving elliptic problems to moderate accuracy," SIAM J. Numer. Anal., v. 17, 1980, pp. 908-929. MR 595453 (83d:65299)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65N30, 65L10

Retrieve articles in all journals with MSC: 65N30, 65L10

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society